New Jersey, 2013

Heavy Snow and Winter Weather in New Jersey, March 7 to 8, 2013

March 7 to 8, 2013 · NWS OKX · 9 events in 9 counties and zones

Surface low pressure moved off the southern Mid Atlantic coast the morning of March 6th, and continued moving slowly east into the north Atlantic through March 9th while intensifying. The low brought sustained northeast winds of 30 to 39 mph and wind gusts of 40 to 55 mph to the region during the day on March 6th, then produced some light snow the night of the 6th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Surface low pressure moved off the southern Mid Atlantic coast the morning of March 6th, and continued moving slowly east into the north Atlantic through March 9th while intensifying. The low brought sustained northeast winds of 30 to 39 mph and wind gusts of 40 to 55 mph to the region during the day on March 6th, then produced some light snow the night of the 6th. An upper level low moving southeast from the upper Great Lakes region interacted with the offshore surface low to produce more significant snowfall on March 7th and 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 7, 9:47 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 7, 9:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
947 PM EST THU MAR 7 2013

.SYNOPSIS...
DEEP LOW PRESSURE REMAINS NEARLY STATIONARY WELL TO THE SOUTHEAST
THROUGH FRIDAY. HIGH PRESSURE BUILDS THIS WEEKEND. A COLD FRONT
APPROACHES ON MONDAY AND PASSES THROUGH LATE MONDAY NIGHT INTO
TUESDAY MORNING. WEAK HIGH PRESSURE BUILDS IN TUESDAY NIGHT INTO
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
BANDS OF MODERATE TO LOCALLY HEAVY SNOW CONTINUE TO WORK THEIR WAY
WEST THROUGH THE CWA. FOR THE AREAS THAT ARE GETTING SNOW...ABOUT
1-2 INCHES HAS FALLEN WITH LOCALLY HIGHER AMOUNTS...MAINLY IN THE
HIGHER ELEVATIONS OF PUTNAM AND NORTHERN WESTCHESTER COUNTIES.
WILL HOLD OFF ON ISSUING A WINTER STORM WARNING FOR THESE
AREAS...AS THE BANDS ARE BEGINNING TO DIMINISH...AND DO NOT THINK
6 INCH SNOW REPORTS WILL BE WIDESPREAD ENOUGH TO WARRANT A
WARNING. INSTEAD...WILL ISSUE SPECIAL WEATHER STATEMENTS AS
NECESSARY...AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR THE
ENTIRE CWA.

WITH TEMPS FALLING NEAR AND BELOW FREEZING...ACCUMULATING SNOW
WILL BECOME MORE LIKELY. PREVIOUS FORECAST REMAINS ON TRACK...SO
WILL ONLY MAKE MINOR CHANGES TO THE IMMEDIATE NEAR TERM BASED ON
LATEST SFC OBS.

OVERALL LIQUID AMOUNTS OF A THIRD TO 3/4 OF AN INCH POSSIBLE. 10
TO 1 OR LOWER RATIOS...ALONG WITH POSSIBLE ACCUMS NOT OCCURRING
UNTIL LATER THIS EVENING AS BOUNDARY LAYER/SFC TEMPS COOL WARRANT
CONTINUATION OF WINTER WX ADV HEADLINES.

TEMPS ARE A MOS BLEND...GENERALLY UPPER 20S ACROSS THE INTERIOR TO
THE LOWER 30S NEAR THE COAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AS SHORTWAVE PIVOTS AROUND THE BASE OF THE CLOSED UPPER LOW
SOUTHEAST OF THE BENCHMARK...A SLIGHT WESTWARD MOVEMENT TO THE SFC
LOW WILL OCCUR. THE PRESSURE GRADIENT REMAINS QUITE TIGHT...AS AS
SFC TEMPS WARM...GUSTY WINDS 30 TO 35 KTS ARE
ANTICIPATED...ESPECIALLY EASTERN LOCALES. I BELIEVE GUSTS TO 40 KTS
WILL BE ISOLATED...SO NO WIND HEADLINES PLANNED AT THIS TIME.

SNOW TAPERS OFF FROM WEST TO EAST AS ANY BANDED PRECIP PUSHES SOUTH
AND EAST. WINTER WX ADV REMAIN THROUGH THE MORNING...AND THERE MAY
BE A NEED FOR EXTENSION IN TIME FOR EASTERN SECTIONS.

WILL LEAN TOWARD COOLER MET NUMBERS FRIDAY DUE TO CLOUDS...NORTH
WINDS AND SNOW.

BY FRIDAY NIGHT...ANY LINGERING SNOW ENDS...WITH WINDS SLOWLY
DIMINISHING AS RIDGING BUILDS. MOS CLOSE AND REASONABLE...20S TO
AROUND 30. WILL LEAN TOWARD COOLER MOS WHERE
APPROPRIATE...ESPECIALLY WESTERN LOCATIONS DUE TO THE COMBO OF
DIMINISHING WINDS AND FRESH SNOW COVER.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE BUILDS IN DURING THE WEEKEND WITH LITTLE IN THE WAY OF
CLOUDS. WENT A LITTLE BELOW GUIDANCE FOR TEMPERATURES...BUT HIGHS
BOTH DAYS SHOULD BE AT OR SLIGHTLY ABOVE NORMAL.

ON MONDAY...A COLD FRONT ADVANCES WITH AN INCREASE IN CLOUDS. THERE
COULD BE AN AFTERNOON SHOWER OVER THE NW HALF OF THE TRI STATE AREA.
A SOUTHERLY FLOW WILL ALLOW TEMPERATURES TO RISE WELL INTO THE 50S
AWAY FROM THE OCEAN AND SOUND WATERS IN SPITE OF THE CLOUDS.

A LOW PRESSURE CENTER STRENGTHENS ALONG THE COLD FRONT AND MOVES NE
MONDAY NIGHT. THE CENTER SHOULD PASS TO OUR NORTH AND DRAG THE COLD
FRONT THROUGH SOMETIME LATE IN THE NIGHT INTO TUESDAY MORNING WITH A
CHANCE OF SHOWERS. COLD AIR ADVECTION DOES NOT APPEAR TO BE STRONG
AT FIRST...SO EVEN WITH GOING BELOW GUIDANCE BY A FEW
DEGREES...HIGHS STILL END UP ABOVE NORMAL ON TUESDAY.

MODELS DIFFER REGARDING WHAT HAPPENS LATER IN THE WEEK. WILL GO WITH
THE IDEA THAT A WEAK COLD FRONT/SURFACE TROUGH BRINGS A SLIGHT
CHANCE OF RAIN SHOWERS DURING THE DAY AND MIXED RAIN/SNOW SHOWERS AT
NIGHT. THEN ON THURSDAY THERE COULD STILL BE ANOTHER TROUGH OF LOW
PRESSURE PASSING THROUGH IN ASSOCIATION WITH A POTENTIAL DEVELOPING
STORM WELL OFFSHORE. AGAIN...DIURNALLY DRIVEN PRECIP TYPES WITH A
SLIGHT CHANCE OF RAIN SHOWERS DURING THE DAY AND MIXED RAIN/SNOW AT
NIGHT.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SNOW WILL CONTINUE TO EXPAND ACROSS THE REGION OVERNIGHT. AT
TIMES...1/2SM VSBY CAN BE EXPECTED IN MODERATE SNOW. THERE IS THE
POTENTIAL FOR A FEW POCKETS OF VSBY BLW 1/2SM...MAINLY AFT 4-6Z.
CONDITIONS GENERALLY IFR.

THE SNOW WILL SLOWLY EXIT AFT 12Z FRI. MVFR EXPECTED TO LINGER
INTO THE AFTN...WITH IMPROVEMENT TO VFR LATE.

WINDS WILL REMAIN STRONG THRU THE TAF PERIOD. SPEEDS DECREASE
SLIGHTLY OVERNIGHT...THEN INCREASE AGAIN ON FRI AS THE PRES
GRADIENT STRENGTHENS.

IN THE EXTENDED TAFS...VFR.

OUTLOOK FOR 00Z SATURDAY THROUGH WEDNESDAY...
.FRIDAY NIGHT...BECOMING VFR. GRADUALLY DIMINISHING NLY FLOW.
.SAT-SUN...VFR.
.MON...VFR...INCREASING S WND LATE DAY.
.TUE...COLD FRONTAL PASSAGE WITH SHOWERS. SUB-VFR CONDITIONS EXPECTED.
.WED...VFR.

&&

.MARINE...
GALE REMAIN IN EFFECT THROUGH FRIDAY AND INTO FRIDAY NIGHT. THESE
GALES ARE DUE TO STRONG NORTHERLY WINDS AS THE WATERS REMAIN BETWEEN
SLOW MOVING LOW PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST.

GALES MAY END SOONER FRIDAY NIGHT FOR THE WESTERN WATERS.

SEAS REMAIN QUITE ROUGH DUE TO THE STRENGTH OF THE WINDS.

ALTHOUGH WINDS CONTINUE TO SUBSIDE DURING THE WEEKEND...A LINGERING
SWELL WILL PROBABLY KEEP SEAS ON THE OCEAN AT OR ABOVE 5 FT THROUGH
THE DAY ON SUNDAY. THERE COULD BE PERIOD SUNDAY NIGHT WHERE ALL
WATERS ARE FINALLY BELOW SCA CRITERIA...BUT A STRENGTHENING
SOUTHERLY FLOW ON MONDAY WOULD PUSH SEAS ON THE OCEAN RIGHT BACK UP
OVER 5 FT. 5 FT SEAS COULD BE MAINTAINED ALL THE WAY THROUGH TUESDAY
WITH STILL A POTENTIAL OF SOME SWELL.

FOR THE HARBOR...BAYS AND SOUND...WITH THE EXCEPTION OF POSSIBLY
EARLY SATURDAY MORNING...THE ENTIRE LONG RANGE PERIOD SHOULD FEATURE
SUB-SCA CONDITIONS.

&&

.HYDROLOGY...
TOTAL LIQUID QPF TONIGHT THROUGH FRI IS FORECAST TO RANGE FROM
AROUND A THIRD TO THREE QUARTERS OF AN INCH.

HYDRO RELATED ISSUES ARE NOT ANTICIPATED AT THIS TIME WITH THE
PRECIPITATION OCCURRING OVER A LONG PERIOD OF TIME AND MAINLY FROZEN.

DRY WEATHER FOR THE WEEKEND...THEN LIGHT TO MODERATE PRECIPITATION
AMOUNTS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY.

&&

.TIDES/COASTAL FLOODING...
THE LOW PRESSURE OFFSHORE WILL BE SLOW TO MOVE AWAY FARTHER
AWAY...KEEPING HIGHER SEAS AND A NORTHERLY FLOW IN PLACE. THE
FLOW DECREASES PARTIALLY TONIGHT...AND THIS WILL LEAD TO A PARTIAL
INCREASE IN THE SURGE. THE DRAINAGE WILL NOT BE EFFECTIVE WITH THESE
CONDITIONS SO WENT WITH A LITTLE HIGHER SURGE FORECAST 2 TO 2.5 FT
TO ACCOUNT FOR THIS.

WE ARE GETTING CLOSER TO A NEW MOON IN TERMS OF ASTRONOMICAL CYCLES.
FOR THIS EVENING...A LOT OF TIDAL LOCATIONS WILL BE ENDING UP NEAR
THEIR MINOR COASTAL FLOODING BENCHMARKS. THIS IS TAKING INTO ACCOUNT
UNDERESTIMATES OF SURGE GUIDANCE OF ABOUT 1 FOOT FOR MANY LOCATIONS
FROM PREVIOUS CYCLES.

ASTRONOMICAL PREDICTED WATER LEVELS INCREASE ANOTHER 0.3 TO 0.6 FT
MOSTLY ON AVERAGE FRIDAY MORNING...SO LESS SURGE WILL BE NEEDED FOR
MINOR COASTAL FLOODING. JUST EXPECTING A MINOR DECREASE IN SURGE AND
THIS WILL BE OFFSET BY THE ASTRONOMICAL INCREASE. HENCE...ANOTHER
FEW TENTHS OF AN INCH INCREASE IN WATER LEVELS WITH WIDESPREAD MINOR
COASTAL FLOODING EXPECTED WITH SOME ISOLATED MODERATE COASTAL
FLOODING.

SIGNIFICANT BEACH EROSION ISSUES CONTINUE FOR OCEAN FACING BEACHES
AND TWIN FORKS OF LI WITH BREAKERS BETWEEN 8 TO 16 FT...HIGHEST EAST
OF MORICHES INLET. LOCALIZED WASHOVERS AND ISOLATED STRUCTURAL
DAMAGE OF OCEAN FACING SHORELINE  STRUCTURES MAY BE OBSERVED.

LOOKING TOWARDS FRIDAY NIGHT AND INTO THE WEEKEND...FURTHER
INCREASES IN ASTRONOMICAL LEVELS AS WE GET CLOSER TO THE TIME OF THE
NEW MOON WILL KEEP THE POTENTIAL FOR MINOR COASTAL FLOODING OVERALL
TO POSSIBLY MODERATE COASTAL FLOODING FOR SOME LOCATIONS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR CTZ005>012.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EST FRIDAY FOR CTZ009>012.
NY...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR NYZ067>075-
     078>081-176>179.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EST FRIDAY FOR NYZ071-073-
     078-079-176-177.
     COASTAL FLOOD ADVISORY UNTIL 8 AM EST FRIDAY FOR NYZ072-074-
     075-080-081-178-179.
NJ...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR NJZ002-004-
     006-103>108.
     COASTAL FLOOD ADVISORY UNTIL 8 AM EST FRIDAY FOR NJZ006-106-
     108.
MARINE...GALE WARNING UNTIL 6 AM EST SATURDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JC/PW
NEAR TERM...MPS/PW
SHORT TERM...PW
LONG TERM...JC
AVIATION...JMC/DW
MARINE...JC/PW
HYDROLOGY...JC/PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 7, 4:06 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EST THU MAR 7 2013

CTZ010>012-NYZ078-079-082000-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
406 PM EST THU MAR 7 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-103>105-107-NYZ067>070-082000-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
406 PM EST THU MAR 7 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-106-108-NYZ072-074-075-178-179-082000-
HUDSON-EASTERN ESSEX-EASTERN UNION-NEW YORK (MANHATTAN)-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
406 PM EST THU MAR 7 2013

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071-073-176-177-082000-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
406 PM EST THU MAR 7 2013

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-082000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
406 PM EST THU MAR 7 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-082000-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
406 PM EST THU MAR 7 2013

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-082000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
406 PM EST THU MAR 7 2013

...GALE WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Mar 7, 4:59 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EST THU MAR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     COASTAL FLOOD    MASTIC                  40.80N  72.84W
03/07/2013                   SUFFOLK            NY   BROADCAST MEDIA

            TWO PEOPLE RESCUED FROM CAR DUE TO 3 FEET OF WATER
            SURROUNDING THE CAR.

&&

LN
Special weather statement, Mar 7, 7:18 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EST THU MAR 7 2013

NYZ078>081-080200-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
718 PM EST THU MAR 7 2013

BANDS OF MODERATE SNOW HAVE DEVELOPED OVER EASTERN SUFFOLK COUNTY
AND ARE TRACKING WEST. THESE BANDS ARE NOW WEST OF A LINE FROM
MATTITUCK TO HAMPTON BAYS...AND WILL IMPACT EASTERN SUFFOLK
COUNTY...MAINLY BETWEEN NICHOLS ROAD AND THE WILLIAM FLOYD
PARKWAY...THROUGH AROUND 9 PM.

SNOWFALL RATES WITH THESE BANDS MAY APPROACH AN INCH PER HOUR...
WITH VISIBILITIES LOWERING TO ONE HALF MILE. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. AN INCH OR SO OF SNOW ACCUMULATION IS POSSIBLE DURING
THIS TIME.

MPS
Special weather statement, Mar 7, 8:21 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
821 PM EST THU MAR 7 2013

CTZ009-NYZ068-070-071-073-176-177-080300-
SOUTHERN FAIRFIELD-PUTNAM-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-NORTHERN NASSAU-
821 PM EST THU MAR 7 2013

BANDS OF MODERATE TO LOCALLY HEAVY SNOW CONTINUE TO PERSIST JUST
EAST OF THE HUDSON RIVER...MAINLY ALONG I-84 IN PUTNAM COUNTY...TO
ALONG I-684 IN WESTCHESTER COUNTY...CLIPPING THE BRONX AND
NORTHERN NASSAU COUNTY. IN THESE AREAS...ROADS WILL BE SLICK AND
VISIBILITIES WILL DROP TO 1 MILE OR LESS IN THE HEAVIEST SNOW
BANDS.

SO FAR...LESS THAN AN INCH OF SNOW HAS FALLEN...BUT AS TEMPS
CONTINUE TO FALL BELOW FREEZING...SNOW WILL BEGIN TO ACCUMULATE.
AN INCH OR SO IS POSSIBLE THROUGH 10 PM.
Special weather statement, Mar 7, 9:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
926 PM EST THU MAR 7 2013

NYZ078>081-080500-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
926 PM EST THU MAR 7 2013

BANDS OF MODERATE TO LOCALLY HEAVY SNOW CONTINUE TO FALL OVER
EASTERN SUFFOLK COUNTY AND ARE SLOWLY MOVING WEST. SO FAR...ABOUT
AN INCH OR SO OF SNOW HAS FALLEN...AND THE HIGHEST IMPACTS WILL
OCCUR MAINLY BETWEEN ROUTE 112 AND THE WILLIAM FLOYD PARKWAY
THROUGH AROUND MIDNIGHT.

SNOWFALL RATES IN THE STRONGEST BANDS MAY APPROACH AN INCH PER
HOUR...WITH VISIBILITIES LOWERING TO LESS THAN ONE MILE. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING. AN ADDITIONAL INCH OR TWO OF SNOW
ACCUMULATION IS POSSIBLE DURING THIS TIME. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR SUFFOLK COUNTY.

MPS
Special weather statement, Mar 7, 9:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EST THU MAR 7 2013

CTZ006-007-010-011-080500-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-
935 PM EST THU MAR 7 2013

BANDS OF MODERATE TO LOCALLY HEAVY SNOW WILL CONTINUE TO SLOWLY
MOVE THROUGH NEW HAVEN AND MIDDLESEX COUNTIES. TRAVEL WILL BE
DIFFICULT DUE TO THE SLICK ROADS AND ACCUMULATING SNOW.

SNOWFALL RATES IN THE STRONGEST BANDS MAY APPROACH AN INCH PER
HOUR...WITH VISIBILITIES LOWERING TO LESS THAN ONE MILE. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING. AN ADDITIONAL INCH OR TWO OF SNOW
ACCUMULATION IS POSSIBLE DURING THIS TIME. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR NEW HAVEN AND MIDDLESEX COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Western Passaic

When
March 7, 10:20 PM EST to March 8, 2:00 PM EST
Where
Western Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Spotters reported 8.5 inches of snowfall in West Milford and 7.3 inches in Ringwood.

Heavy Snow, Eastern Passaic

When
March 7, 10:20 PM EST to March 8, 2:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Spotters reported between 5.9 inches and 9.5 inches of snowfall.

Winter Weather, Eastern Essex

When
March 7, 10:20 PM EST to March 8, 2:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Spotters reported farily uniform snowfall totals of 6.5 to 6.7 inches. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

Winter Weather, Western Essex

When
March 7, 10:20 PM EST to March 8, 2:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Spotters reported snowfall ranging from 6.1 inches at Millburn to 7.5 inches at Cedar Grove. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

Winter Weather, Western Union

When
March 7, 11:20 PM EST to March 8, 2:00 PM EST
Where
Western Union forecast zone
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Spotters reported fairly uniform snowfall totals of 5.5 to 6.0 inches. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

Winter Weather, Eastern Union

When
March 7, 11:20 PM EST to March 8, 2:00 PM EST
Where
Eastern Union forecast zone
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Spotters reported fairly uniform snowfall totals of 6 to 7.1 inches. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

Winter Weather, Hudson

When
March 7, 11:30 PM EST to March 8, 1:35 PM EST
Where
Hudson forecast zone
Reported by
Trained Spotter
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Spotters reported snowfall ranging from 4.8 inches at Secaucus, to 7.8 inches in Harrison. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

Heavy Snow, Western Bergen

When
March 7, 11:40 PM EST to March 8, 1:10 PM EST
Where
Western Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Spotters reported between 5.9 inches and 9.5 inches of snowfall.

Winter Weather, Eastern Bergen

When
March 7, 11:40 PM EST to March 8, 1:10 PM EST
Where
Eastern Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Spotters reported snowfall ranging from 4.8 inches at River Vale, to 7.5 inches at East Rutherford and North Arlington, to 8 inches in Paramus. This snow fell over a relatively long duration from late evening on 3/7 to early afternoon on 3/8.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441914, 441917, 442971, 442972, 442975, 442976, 442974, 441921, 442973.